Fatal Streptococcal Toxic Shock Syndrome from an Intrauterine Device

ArticleinJournal of Emergency Medicine 44(4) · February 2013with40 Reads
DOI: 10.1016/j.jemermed.2012.03.020 · Source: PubMed
Abstract
Background: The occurrence of toxic shock syndrome from an intrauterine device (IUD) is very rare. Objectives: To raise awareness of the risk of toxic shock syndrome caused by an IUD, to educate others about when to suspect this complication, and to provide treatment recommendations. Case report: A 49-year-old woman presented to the Emergency Department in septic shock after complaining of 5 days of nausea, vomiting, and diarrhea. Physical examination findings included a diffusely tender and rigid abdomen with free fluid on bedside sonogram. She was found, on computed tomography of her abdomen and pelvis, to have an IUD with moderate ascites. The IUD was removed, and both her IUD and her blood cultures grew out group A Streptococcus. Despite aggressive medical management, which included multiple vasopressors and broad-spectrum antibiotics, she died from group A streptococcal sepsis, with the IUD as her most likely source. Her clinical presentation and laboratory findings meet the Centers for Disease Control and Prevention diagnostic criteria for streptococcal toxic shock syndrome. Her diagnosis was confirmed by autopsy. Conclusion: IUDs should be considered as a possible source of infection in patients with an IUD who present with symptoms consistent with toxic shock syndrome. These patients need to be aggressively managed with early surgical intervention.
  • [Show abstract] [Hide abstract] ABSTRACT: This chapter focuses on progestogen-only implants and intrauterine devices. These methods have a high effectiveness with pregnancies being rare, however intrauterine devices can be expelled. The inherent safety of both types of device is good. Implants and hormone-releasing intrauterine devices can produce hormonal side effects but also non-contraceptive benefits. The levonorgesetrel intrauterine system is widely used in the treatment of heavy menstrual bleeding. Contraceptive devices often cause changes in menstrual bleeding which may result in discontinuation of the method. There are some risks associated with insertion and removal of implants with scope for their reduction. Perforation of the uterus with intrauterine devices is rare, difficult to prevent but usually relatively straightforward to manage. Return to fertility after all contraceptive devices is rapid. Transdermal patches and vaginal rings are also mentioned in the chapter. While these non-oral routes of combined hormonal contraception administration are considered to be safe, side effects are generally greater than with oral preparations.
    Article · Jan 2015

Recommended publicationsDiscover more publications, questions and projects in Septic Shock

Article
December 2016 · Contraception · Impact Factor: 2.34
Article
December 2016 · Journal of Family Planning and Reproductive Health Care · Impact Factor: 1.60
Article
December 2016 · Journal of Family Planning and Reproductive Health Care · Impact Factor: 1.60
Discover more